Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Anesthesia

Effects of Anesthesia on the Menstrual Cycle

02/05/2010

Question:

I had a small surgery on my wrist on December 23, 2009 and was due to start my menstrual cycle on the 24th. I usually have a very regular 28 day cycle, and do not take hormonal birth control. I`m now a few days late and I`m wondering if this could be due to the effects of receiving anesthesia for my surgery. Although my surgery was very minor, because of the location I was put under general anesthesia. Although I`ve read about the effects of general anesthesia, there isn`t much information about the effect it has on the menstrual cycle. I also wonder because I have not been sexually active since my last period, and don`t see how I could be pregnant, unless I have my dates confused... Anyways, please let me know if general anesthesia has any effect on the menstrual cycle. Thank you!

Answer:

Good question, thanks. I think you're right that there isn't much information about the effects of anesthesia on the menstrual cycle. Anesthesia is inextricably linked to surgery, except in the case of studies on volunteers agreeing to be given anesthesia for various research purposes. A study like that, in humans, to answer the question you are posing has not, to my knowledge, been done. So to study this scientifically you'd have to control for the surgical procedure (i.e. all the patients get the same or similar procedures), control for the anesthesia (similar or identical anesthesia), and find women with similar baseline menstrual cycles, fully documented. Then see what happens to those cycles.

There are lots of studies looking at whether women have more nausea and vomiting after anesthesia, in relation to where they are in their menstrual cycles. This doesn't seem, overall, to be a big factor, though women do have more problems with postoperative nausea than men.

In terms of the effects of female hormones, and their cycles, on the absorption, metabolism and excretion of drugs, again there is little to show any significant effect. Anecdotally most of us believe that menstrual cycles can be upset by some combination of anesthesia and surgery, but it's hard to tell which is the important factor. Both? In any case, the most important thing to consider, if your period is late and no use of birth control, is the possibility that you are pregnant. Good luck with that!

For more information:

Go to the Anesthesia health topic, where you can:

Response by:

Gareth S Kantor, MD Gareth S Kantor, MD
Assistant Professor of Anesthesiology
School of Medicine
Case Western Reserve University